Tennessee, 2024Damaging Wind and Lightning Strike in Tennessee, August 30, 2024
August 30, 2024 · NWS OHX · 2 events in 2 counties and zones
More summertime thunderstorms developed across Middle Tennessee during the afternoon and evening hours of August 30, 2024. Gusty winds were the primary threat with these thunderstorms, and one particular storm in Manchester snapped a tree onto a powerline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
More summertime thunderstorms developed across Middle Tennessee during the afternoon and evening hours of August 30, 2024. Gusty winds were the primary threat with these thunderstorms, and one particular storm in Manchester snapped a tree onto a powerline. Elsewhere, a man in Crossville was severely injured after being struck by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 30, 11:25 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 30, 11:25 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1225 PM CDT Fri Aug 30 2024
...New AVIATION...
.SHORT TERM...
(Rest of today through Sunday)
Issued at 1210 PM CDT Fri Aug 30 2024
It is a hot, steamy day. Midday temps are a couple of degrees
lower than 24 hours ago, but humidity is higher so it feels about the
same.
The strong hot ridge that has been overhead this week will
gradually weaken through the rest of the day. As instability
builds this afternoon we will see development of scattered showers
and thunderstorms. Coverage will be around 30 percent, so most
areas will not have rain. Those that do could have brief heavy
downpours and gusty winds. We continue to see inverted-V
thermodynamic profiles favorable for strong microburst winds. We
are not under a severe storm outlook, but a few locations that
have storms could see strong enough gusts to cause a couple of
downed trees and perhaps a few brief power outages.
The forecast has Nashville reaching 99 degrees this afternoon,
but it's possible we could tie the record high of 100 set in 1951.
Crossville has a better chance to tie or even break the record
high of 92 set in 1995.
Storms will diminish early this evening as heating ends. A few
patches of fog will be possible late tonight in areas that have
rain.
Today will be the last super hot day for the foreseeable future
as the ridge falls apart and an upper level trough digs southward
from the Great Lakes over the weekend into early next week. Highs
will take a noticeable dive to the upper 80s to mid 90s on
Saturday then the 80s to near 90s on Sunday. Rain chances will
also be on the increase as a cold front move in this weekend.
Late Saturday afternoon and early evening will bring the greatest
coverage with most of the area getting some much-needed rain.
Forecast soundings do not show anything major this weekend in
terms of instability or shear, but high PWATs near 2 inches,
MLCAPE up to 1000 J/Kg, and inverted-V type profiles will be
favorable for some storms to produce wet microbursts. SPC will
maintain a marginal risk (level 1 out of 5) for severe storms in
our area on Saturday.
&&
.LONG TERM...
(Sunday Night through next Friday)
Issued at 1210 PM CDT Fri Aug 30 2024
By Monday (Labor Day), the cold front should push almost or fully
through Middle Tennessee. Slight rain chances may linger in the
far south and Plateau, but for most of us it will be good wx day
with typical temps and humidity levels. Looking ahead, temps next
week will be much better than this week's heat wave. Readings
will be normal to slightly cooler than normal. Scattered showers
and thunderstorms will be possible next week as a couple of
pockets of moisture move across the region. Extended models show
potential for another shot of even cooler air possibly coming next
weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Fri Aug 30 2024
VFR conditions are expected to continue through the evening. The
only exception will be if a storm impacts one of the terminals.
VCTS was included through the afternoon/evening hours. If a
terminal is impacted by a storm, vis could drop as low as IFR.
Fog will likely impact CKV/CSV/SRB near dawn Saturday morning.
Winds will generally be 5 kts or less for the taf period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 75 94 73 87 / 30 70 50 60
Clarksville 72 90 70 86 / 30 70 40 50
Crossville 66 88 65 81 / 20 70 60 70
Columbia 71 93 70 87 / 30 70 40 60
Cookeville 69 90 68 80 / 20 70 60 60
Jamestown 68 88 66 80 / 20 70 60 70
Lawrenceburg 71 93 69 86 / 20 70 40 60
Murfreesboro 72 95 70 87 / 20 70 50 60
Waverly 72 90 70 85 / 40 70 40 50
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...13
LONG TERM....13
AVIATION.....Reagan
In the hours before
Special weather statement, Aug 30, 11:30 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
1230 PM CDT Fri Aug 30 2024
TNZ056>058-301800-
Hickman TN-Lewis TN-Perry TN-
1230 PM CDT Fri Aug 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LEWIS...EAST
CENTRAL PERRY AND SOUTHWESTERN HICKMAN COUNTIES THROUGH 100 PM CDT...
At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hohenwald, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hohenwald, Centerville, Kimmins, and Pleasantville.
This includes Interstate 40 between mile markers 150 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3551 8753 3556 8774 3590 8768 3583 8736
TIME...MOT...LOC 1730Z 195DEG 20KT 3561 8761
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RoseSpecial weather statement, Aug 30, 12:46 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Nashville TN
146 PM CDT Fri Aug 30 2024
TNZ064-065-078-080-301915-
Van Buren TN-De Kalb TN-Warren TN-White TN-
146 PM CDT Fri Aug 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DE KALB...WESTERN
VAN BUREN...NORTHEASTERN WARREN AND SOUTHWESTERN WHITE COUNTIES
THROUGH 215 PM CDT...
At 146 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of McMinnville, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
McMinnville, Doyle, and Rock Island State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3558 8552 3559 8574 3588 8578 3586 8545
TIME...MOT...LOC 1846Z 182DEG 14KT 3566 8564
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RoseLightning, Cumberland
- When
- August 30, 1:45 PM CST
- Where
- Cumberland County, 1.9 mi SW of Isoline
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.058, -85.070
Lightning reportedly struck and severely injured a man worked in a tree along Wilson Road in Crossville. The man was air flighted to a Knoxville hospital due to internal burns and a broken vertebra. His injuries were not life threatening.
Thunderstorm Wind, Coffee
- When
- August 30, 2:02 PM CST
- Where
- Coffee County, 2.04 mi W of Red Hill
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 35.450, -86.086
Thunderstorm winds caused minor damage in Manchester. At 5th Avenue and Royal Trail, a tree was split onto a power line. Damages are a rough estimate.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in North Carolina, August 30, 2024$160,000 · 50 kt wind · 24 events
- Hail and Damaging Winds in Virginia, August 30, 2024$60,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in North Carolina, August 30, 2024$73,000 · 65 kt wind · 8 events
- Flash Flood and Damaging Winds in South Carolina, August 30, 2024$62,000 · 50 kt wind · 5 events
- Flash Flooding in Texas, August 30, 2024$60,000 · 3 events
- Damaging Winds in Mississippi, August 30, 2024$47,000 · 50 kt wind · 5 events
- Damaging Winds in Ohio, August 30, 20241 injured · $25,000 · 50 kt wind · 5 events
- Damaging Winds in Tennessee, August 30, 2024$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Georgia, August 30, 2024$15,000 · 1 in hail · 10 events
- Hail and Damaging Winds in North Carolina, August 30, 202455 kt wind · 7 events
- Damaging Winds in Ohio, August 30, 202460 kt wind · 7 events
- Flash Flooding and Hail in Illinois, August 30, 202452 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199214, 1199216.